Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Gaylord, MI

July 17, 2006Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2006, 8:18 PM EDT for Antrim County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 8:18 PM EDT (00:18 UTC)
Expired
Jul 17, 2006, 8:52 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:51 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 180019
SVRAPX
MIC009-180115-
/O.NEW.KAPX.SV.W.0089.060718T0018Z-060718T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
818 PM EDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 915 PM EDT

* AT 816 PM EDT...A SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING
  PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR KEWADIN...OR ABOUT 3
  MILES EAST OF ELK RAPIDS...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLAIRE AROUND 825 PM EDT...
  MANCELONA AROUND 830 PM EDT...

AT 809 PM...HAIL UP TO THE SIZE OF DIMES WAS REPORTED IN OLD MISSION 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4500 8538 4487 8543 4491 8486 4507 8489

$$
1 follow-up statement
000 
WWUS34 KAPX 180052
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
852 PM EDT MON JUL 17 2006

MIC009-180102-
/O.CAN.KAPX.SV.W.0089.000000T0000Z-060718T0115Z/
ANTRIM MI-
852 PM EDT MON JUL 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR ANTRIM COUNTY IS CANCELLED...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4500 8538 4487 8543 4491 8486 4507 8489

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT MON JUL 17 2006

.DISCUSSION...LONGER TERM DISCUSSION (TUESDAY THROUGH
MONDAY)...MODELS ARE IN DECENT AGREEMENT THROUGH THURSDAY...BUT
DIVERGE THEREAFTER.  HOWEVER...THEY ALL TEND TO SHOW A STRONG LOW
PRESSURE OVER THE EASTERN PACIFIC/ALEUTIAN ISLANDS THAT WILL HELP TO
BUILD A RIDGE OVER THE WEST COAST.  THIS IN TURN WILL SUPPORT
DOWNSTREAM TROUGHING OVER THE GREAT LAKES FOR NEXT WEEKEND.  PER HPC
PREEPD...GFS/NCEP ENSEMBLE ARE MORE BULLISH WITH THE DEGREE OF
AMPLITUDE OF THE UPPER AIR PATTERN WHILE THE ECMWF AND CANADIAN
MODELS FAVOR A MORE ZONAL PATTERN. THE NCEP ENSEMBLE SHOWS
CONSIDERABLE UNCERTAINTY WITH THE STRENGTH OF THE ALEUTIAN
LOW...WHICH WOULD THEN DETERMINE THE STRENGTH OF FEATURES
DOWNSTREAM.  SO THEREFORE...WILL LEAN TOWARDS CLIMATOLOGY AND THE
ECMWF/CANADIAN FOR DAYS 4-7.

TUESDAY AND TUESDAY NIGHT...COLD FRONT MOVES WELL SOUTH OF THE CWA
BY 12Z.  HIGH PRESSURE...CONTAINING A MUCH COOLER AND DRIER AIRMASS
OVER THE UPPER PLAINS STATES...THEN NOSES IN OVER THE WESTERN GREAT
LAKES.  PWAT VALUES FALL TO AROUND 0.5 IN BY THE AFTERNOON...BUT
SHOULD BE ENOUGH TO GET FEW-SCT CUMULUS WITH LITTLE VERTICAL EXTENT
DUE TO THE CAP AT 700 MB.  WITH WINDS EXPECTED TO BE UNDER
10KTS...LAKE BREEZES WILL DEVELOP BY EARLY AFTERNOON WITH HIGHS IN
THE LOWER TO MIDDLE 80S.  HIGH PRESSURE THEN MOVES DIRECTLY OVERHEAD
DURING THE OVERNIGHT HOURS.  WITH GOOD RADIATIONAL COOLING...LIGHT
WINDS...MOSTLY CLEAR SKIES...AND RECENT RAINFALL...HAVE ADDED PATCHY
FOG TO THE FORECAST...WHICH SHOULD OTHERWISE BE A QUIET NIGHT.

WEDNESDAY...HIGH PRESSURE QUICKLY MOVES EAST OF THE AREA WHICH WILL
HELP SET UP RETURN FLOW FOR THE AFTERNOON.  A COUPLE WEAK SHORTWAVES
WILL QUICKLY PASS THROUGH THE FLOW DURING THE DAY...AND NAM/GFS ARE
BOTH SPITTING OUT SOME PRECIP OVER MN NORTHERN WI BY THE END OF THE
DAY.  GFS IS SUFFERING HORRIBLY FROM CONVECTIVE FEEDBACK..BUT STILL
KEEPS THESE FEATURE TO THE WEST...WHICH MAKES SENSE WITH THE DRY AIR
IN PLACE.  THE NAM LOOKS OVERDONE AS IT SPITS OUT A LITTLE PRECIP BY THE
END OF THE DAY CLOSE TO EASTERN UPPER WITH ONE OF THESE WAVES.
NEXT SHORTWAVE CURRENTLY OVER BRITISH COLUMBIA WILL PROGRESS TO KINL
WITH A COLD FRONT STRETCHING FROM A LOW OVER CENTRAL ONTARIO THROUGH
CENTRAL MN/SD BY 00Z.  WILL REMOVE CHANCE OF POPS FOR EASTERN
UPPER.  OTHERWISE...PRESSURE GRADIENT TIGHTENS AS THE DAY WEARS ON
WITH 850MB WINDS REACHING 30KTS ACROSS THE LAKE MICHIGAN SHORELINE.
SMALL CRAFT ADVISORIES MAY BE NEEDED BY LATE IN THE AFTERNOON.  850
TEMPS 18-21C WILL HELP SURFACE TEMPS REBOUND QUICKLY WITH HIGHS BACK
INTO THE UPPER 80S.

WEDNESDAY NIGHT AND THURSDAY...SURFACE COLD FRONT MARCHES QUICKLY
TOWARDS THE CWA WITH THE PRIMARY SHORTWAVE REACHING THE WESTERN LAKE
SUPERIOR SHORELINE BY 12Z.  BEST CHANCE OF PRECIP WILL REMAIN DURING
THE EARLY MORNING HOURS AS THE NOSE OF THE LLJ EXCEEDING 40KTS (GFS
GREATER THAN 50 KTS) IS POINTED AT NORTHERN MICHIGAN ACCORDING TO
THE GFS (NAM IS POINTED AT SOUTHERN LOWER).  700-500 MB LAPSE RATES
GREATER THAN 6 C/KM AND 850MB CAPES GREATER THAN 1000 J/KG WILL BE
SUPPORTIVE OF ELEVATED CONVECTION WITH THE BEST CHANCE OF SEVERE
WEATHER LOCATED ACROSS NORTHERN LOWER (0-6KM BULK SHEAR EXCEEDING 35
KNOTS).  WILL INCREASE POPS SLIGHTLY OVER THE SOUTHERN HALF OF THE
CWA FOR THURSDAY MORNING BUT KEEP THE REST THE SAME DUE TO UNCERTAINTY.
850MB FRONT THEN PASSES THROUGH BY 18Z WITH DRIER AIR QUICKLY
POURING INTO THE AREA.  THEREFORE EXPECTED CLEARING SKIES AS LATE IN
THE AFTERNOON AND EVENING UNDER A COLD ADVECTION REGIME.

LONG TERM...SURFACE HIGH PRESSURE SETTLES IN FOR FRIDAY WITH
850-500MB RH BETWEEN 40 AND 50 PERCENT AS THE SURFACE FRONT SLIPS TO
THE SOUTH.  HOWEVER...UPPER LEVEL CYCLONE FLOW LOOKS TO REMAIN OVER
THE AREA...SO WOULDNT BE SURPRISED TO SEE AN ISOLATED SHOWER KICK
OFF BY A LAKE BREEZE...BUT WILL NOT MENTION POPS IN THE FORECAST AS
THIS IS TOO MUCH DETAIL AT THIS TIME.  OVERALL...UPPER LEVEL
TROUGHING PERSISTS THROUGH MONDAY WHICH WILL KEEP TEMPERATURES COOL.
ANOTHER DECENT SHORTWAVE AND COLD FRONT LOOKS TO PASS THROUGH THE
FLOW LATE SATURDAY INTO SUNDAY...BUT THERE IS STILL QUITE A BIT OF
UNCERTAINTY WITH REGARDS TO THE TIMING OF THIS SYSTEM. GFS APPEARS
TO BE TOO QUICK...SINCE IT BRINGS THIS SYSTEM IN SATURDAY
AFTERNOON.  BUT NONETHELESS...CANNOT ARGUE AGAINST LEAVING POPS IN
OVER THIS PERIOD WITH THE CYCLONIC FLOW OVERHEAD AND TIMING
CONCERNS.  ON MONDAY...UPPER LEVEL TROUGHING LOOKS TO SHIFT EASTWARD
WHILE THE COLD FRONT GETS HUNG UP OVER THE SOUTHERN GREAT LAKES.
HIGH PRESSURE MOVES IN OVERHEAD AND WILL KEEP THE DRY FORECAST GOING.

MPC

&&

.APX...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH...
        UNTIL 03Z...MIZ016>036-041-042

&&
Hazardous weather outlook, Jul 17, 5:45 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT MON JUL 17 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
545 PM EDT EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN LOWER MICHIGAN THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH THE MAIN SEVERE
WEATHER THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...AND
LARGE HAIL UP TO GOLF BALL SIZED. THE THREAT FOR SEVERE WEATHER WILL
END BY 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND THEN
AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.  DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY AND RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

JPB

In the hours before

Local storm report, Jul 17, 7:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
751 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            2 NW MIO                44.68N 84.16W
07/17/2006                   OSCODA             MI   LAW ENFORCEMENT

            KITTLE ROAD WASHED OUT IN ELMER TOWNSHIP

&&

KAS
Local storm report, Jul 17, 7:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
753 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     TURNER                  44.14N 83.79W
07/17/2006                   ARENAC             MI   LAW ENFORCEMENT

            TREES DOWN NEAR TURNER ROAD

&&

KAS
Local storm report, Jul 17, 8:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 N HIGGINS LAKE        44.50N 84.74W
07/17/2006                   ROSCOMMON          MI   TRAINED SPOTTER

            5 INCH DIAMETER TREES DOWN IN SOUTHERN CRAWFORD COUNTY

&&

KAS
Local storm report, Jul 17, 8:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
804 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     EAST TAWAS              44.28N 83.48W
07/17/2006                   IOSCO              MI   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN ACROSS CITY.

&&

KAS
Local storm report, Jul 17, 8:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
805 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     HOUGHTON LAKE           44.30N 84.76W
07/17/2006                   ROSCOMMON          MI   TRAINED SPOTTER

            2 LARGE TREES DOWN

&&

KAS
Local storm report, Jul 17, 8:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
817 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             OLD MISSION             44.97N 85.49W
07/17/2006  E0.88 INCH       GRAND TRAVERSE     MI   BROADCAST MEDIA

&&

KAS

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.